Is my bruise underneath my lip (after having restylane injected into my lips) anything to be concerned about? (photos)

I had 1ml of restylane injected into my lips yesterday at 11am. I knew that there would be some swelling and bruising and I did have a bruise on my lower lip. I woke up this morning feeling less swollen and in less discomfort. However within the last hour I have developed bruising under my bottom lip. I'm confused and a bit worried. Is it normal to develop more bruising later on? And why is it in the site that wasn't injected? Sorry that the lighting isn't great in the photo.

Doctor Answers 9

Common Side Effects of Lip Injections: Swelling and Bruising

Bruising and swelling are common side effects of lip injections. We suggest avoiding over-the-counter supplements such as aspirin, ibuprofen , green tea and fish oils as well as hot drinks or alcohol for the first 8-12 hours after treatment.   Bruising will subside after 7-10 days and swelling maybe sooner.


San Juan Capistrano Physician
5.0 out of 5 stars 1 review

Lip injections

Yes, this is normal and will resolve in approximately seven days.  Lips are very vascular so they tend to bruise and swell more than most other parts of the face.  Applying ice can help minimize discomfort , especially in the first 24 hours after injection.  

Chad Robbins, MD
Nashville Plastic Surgeon
5.0 out of 5 stars 36 reviews

Restylane for Lip Augmentation and Lip Line Shaping: What to Expect

Restylane is a hyaluronic acid filler which is in a gel form and soft. It can be injected in the lips to help add natural appearing volume and shape to the upper and lower lips. Usually 1 to 2 cc's are needed for correction. It is done in the office with topical or local anesthesia. Restylane-L has lidocaine in it, so comfortable lip injections can be done easily. Application of ice after the injection is necessary and needed to continue for about 2 days after to limit swelling and bruising. Swelling and bruising can be expected and this can last between 2 to 4 weeks, though limited with application of ice packs every 4 hours for two days. 

Andrew P. Trussler, MD
Austin Plastic Surgeon
4.9 out of 5 stars 30 reviews

Bruising and swelling are common side effects of lip injections.

Bruising and swelling are common side effects of lip injections. Avoid all ASA products, alcohol and ibuprofen prior to treatment to decrease possible bruising. You can apply cold compresses to the area and apply traumeel ointment to the area to absorb the bruise faster. 

Brusing can last approx. 2 weeks. If the bruise becomes worse, gets darker, pain increases, contact the clinic where you had the injection and discuss your concerns with them. 

All the Best. 

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 427 reviews

Bruised after Restylane

It is not uncommon to have swelling and bruising following ANY filler injection especially in a highly vascular area like the lips. Bruising after cosmetic injections can be related to medications you are taking in the days and weeks leading up to the injection (fish oil, Vitamin E, aspirin, motrin, aleve, ibufrofen, etc...), your anatomy, and/ or the injection technique. I tell all of my patients to use Arnica Montana the moment that they see a bruise forming.  Bromelain supplements are great as well.  These help to speed resorption of the bruising many days prior to not using anything at all. You should follow up with your physician.  I wish you well!

Parker A. Velargo, MD
New Orleans Facial Plastic Surgeon
5.0 out of 5 stars 42 reviews

Bruising of lower lip after Restylane is very common when needles are used, I prefer blunt cannukas

Lip enhancement has 2 major drawbacks:  discomfort and prolonged downtime (bruising and swelling).  When blunt cannulas are used, these issues are less. Considering that lip injections only last 3-4 months, bring for up to 2 weeks is about 15% of the time, which is pretty long. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Lower lip bruise after Restylane injection

Bruising is possible with any injection, so it is not unusual that you got a bruise after the Restylane injection to your lip.  As bruising resolves, it tends to move downward with gravity, which is why you may see some bruising on an area that wasn't treated.  Your bruise should resolve completely over several days to a week or so. 

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

Lip bruising

Lips are very vascular structures, and bruising after injections can be a common side-effect.  While some bruising is immediate, delayed bruising may appear in patients taking blood-thinning medications and supplements (aspirin, ibuprofen, fish oil, etc.).  A small vessel punctured by a needle may spill blood to the immediate and surrounding tissues; furthermore, while a needle may be introduced at a certain point of the lip, the needle may be advanced to treat adjacent areas.  Both of these may explain why bruising is not at the immediate site of injection.  Cold compresses, and Arnica and Bromelain supplements may help speed the resolution of bruising.  Please contact your treating injector for follow-up, and good luck!

Inessa Fishman, MD
Atlanta Facial Plastic Surgeon
5.0 out of 5 stars 1 review

Bruising following fillers

Hi Ziggypop:

Anytime the skin is cut or injected, bruising can occur. This is due to bleeding into the spongy tissues of the skin. The black and blue discoloration are the color changes that occur as the blood is dissolved by the enzymes in the skin. Bruises usually take 2-3 weeks to resolve.

If the bruise is growing in size or causing significant distortion, it is best to return to the injector for review and proper care. 

I hope this has been helpful. All the best!

Dean P. Kane, MD, FACS
Baltimore Plastic Surgeon
4.8 out of 5 stars 70 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.